See What HealthDay Can Do For You
Contact Us

Benzonatate Tied to Adverse Events in Young Children

FDA warns capsules linked to higher risk of serious adverse events or death in those under 10

WEDNESDAY, Dec. 15 (HealthDay News) -- The U.S. Food and Drug Administration has notified health care professionals and consumers that ingestion of the cough suppressant benzonatate (Tessalon) in children younger than 10 years of age may result in serious adverse events or death.

Benzonatate is currently approved for the symptomatic relief of cough among individuals older than 10 years of age. However, benzonatate's candy-like appearance (round, liquid-filled gelatin capsule) may attract children younger than 10 years of age, a patient population in which the efficacy and safety of the drug has not been established.

Seven cases of accidental ingestion of benzonatate in children younger than 10 years of age were identified in a review of the FDA's Adverse Event Reporting System database between 1982 and May 2010; five of these resulted in death in children 2 years of age or younger. Ingestion of only one or two benzonatate capsules among children younger than 2 years of age may result in overdose. Symptoms of benzonatate overdose include cardiac arrest, coma, and convulsion, and typically occur within 15 to 20 minutes of ingestion. The FDA is currently adding a new Warning and Precaution section to the benzonatate drug label to warn of this increased risk in young children.

"Benzonatate should be kept in a child-resistant container and stored out of reach of children," Carol Holquist, director of FDA's Division of Medication Error Prevention and Analysis, said in a statement. "The FDA encourages health care professionals to talk with their patients and those caring for children about the risk of accidental ingestion or overdose."

More Information

Physician's Briefing
undefined
undefinedundefined